The Drug Induced Liver Injury Network (DILIN), funded by the National Institutes of Health, represents a critical strategy to mitigate the adverse consequences of DILI. Already, this extensive network of centers around the U.S. has cultivated an impressive repertoire of case based clinical information and samples which has given important insights into DILI in the U.S. Some of the salient findings that have shaped our understanding of DILI and impact future research plans include the observation that antibiotics are the most common class of agents implicated in DILI, followed by Herbal and Dietary Supplements (HDS).
The specific aims of this o Application are as follows: 1) To accrue early DILI cases, and collect serum, tissue, and clinical information on those patients meeting entry criteria through three mechanisms: Gastroenterologist- based;electronic health record (EHR);and population-based surveillance;2) To continue to administer the DILIN Repository for Herbal and Dietary Supplements (HDS) and facilitate collaborative descriptive and product analysis and genetics research to identify injurious agents and host factors responsible for HDS induced liver injury (HILI);3) To lead DILIN's effort in the causality assessment process for HILI, including it validation, and contribute to its incorporation into a computer-based instrument that is practical for clinicians and applicable for assessment of injury due to both drugs and HDS;4) To contribute to the expansion of the Herbal and Dietary Supplement component of LiverTox and facilitate the use of LiverTox as a mechanism for DILI reporting by the medical community at large. To accomplish these aims, key collaborations have been built. Informatics specialists will assist in the design, implementation, validation, and refinement of an electronic health record algorithm. Collaborations have also been built with geneticists and the FDA toxicology group to explore the mechanisms for idiosyncratic liver injury from HDS, as well as to identify the agents responsible for injury. Our research will further refine causality assessment, particularly as it pertains to HILI. Finally, the proposed work will expand the functionality of LiverTox, both as a resource for the clinician and clinical scientist, as well as the individual seeking to report a cae of DILI or HILI.
Liver injury can be caused by drugs and herbal-dietary supplements;injury can sometimes be severe. Our research will detect cases of liver injury early using the electronic health record and through a search for cases in partnership with the Gastroenterologists of the state of Delaware. This research will also allow us to understand how commonly this injury occurs. Finally, our research will help to identify harmful herbal-dietary supplements, and ingredients of supplements, and the mechanism by which they cause injury.
|Kleiner, David E; Chalasani, Naga P; Lee, William M et al. (2014) Hepatic histological findings in suspected drug-induced liver injury: systematic evaluation and clinical associations. Hepatology 59:661-70|
|Fontana, Robert J; Hayashi, Paul H; Gu, Jiezhun et al. (2014) Idiosyncratic drug-induced liver injury is associated with substantial morbidity and mortality within 6 months from onset. Gastroenterology 147:96-108.e4|
|Navarro, Victor J; Barnhart, Huiman; Bonkovsky, Herbert L et al. (2014) Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology 60:1399-408|
|Bonkovsky, Herbert L; Guo, Jun-Tao; Hou, Weihong et al. (2013) Porphyrin and heme metabolism and the porphyrias. Compr Physiol 3:365-401|
|Larion, Sebastian; Caballes, Frederick R; Hwang, Sun-Il et al. (2013) Circadian rhythms in acute intermittent porphyria--a pilot study. Eur J Clin Invest 43:727-39|
|Navarro, Victor J; Seeff, Leonard B (2013) Liver injury induced by herbal complementary and alternative medicine. Clin Liver Dis 17:715-35, x|
|Orman, Eric S; Conjeevaram, Hari S; Vuppalanchi, Raj et al. (2011) Clinical and histopathologic features of fluoroquinolone-induced liver injury. Clin Gastroenterol Hepatol 9:517-523.e3|